Try it
Dermatology · Drug reactions: allopurinol hypersensitivity prevention
Sample itemA 70-year-old with stage 4 chronic kidney disease is started on allopurinol at a standard full dose. Five weeks later he has fever, rash, eosinophilia and hepatitis. Which measure would have lowered the risk?
Original practice item, not a recalled exam question. Nothing here is recorded.
The answer and the reasoning
C. Low starting dose with gradual titration adjusted to renal function
Allopurinol hypersensitivity syndrome is more frequent with renal impairment, starting a high dose, and HLA-B*58:01. Oxypurinol accumulates in renal failure. Starting low and increasing slowly according to renal function reduces the risk.
Option by option
A. Concurrent thiazide diuretic to lower uric acid
Thiazides raise oxypurinol levels and uric acid, and so increase the risk.
B. Taking the dose on an empty stomach
Taking the dose without food does not alter the risk of hypersensitivity.
C. Low starting dose with gradual titration adjusted to renal function (correct)
Correct. Slow titration from a low dose limits oxypurinol accumulation and hypersensitivity risk.
D. Pre-treatment with oral corticosteroids
Pre-treatment with steroids is not an established method of prevention.
Source note: Original NextPrep sample item — pending expert review. This item is original practice material awaiting independent expert review, so confirm important facts in a standard textbook.
More Dermatology questions
- Blistering disordersA patient has flaccid blisters that rupture easily and a positive Nikolsky sign. Which c…
- LeprosyIn which type of leprosy is the lepromin test strongly positive?
- Pigmentary disordersA man has well-demarcated chalk-white macules on his hands and around his mouth. A skin…
- Drug reactionsWhich of the following drugs is a well-recognised trigger of Stevens–Johnson syndrome an…